Illinois, 2015

Flash Flood in Illinois, June 18, 2015

June 18, 2015 · NWS LOT · 1 event in 1 county or zone

Thunderstorms produced torrential rain across portions of central and east central Illinois. 92 inches of rain in 20 minutes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Thunderstorms produced torrential rain across portions of central and east central Illinois. An observer near Pontiac measured 0.92 inches of rain in 20 minutes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 18, 2:12 PM CST, 6 minutes earlier.

Area forecast discussion, Jun 18, 2:12 PM CST, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
312 PM CDT THU JUN 18 2015

.SHORT TERM...
254 PM CDT

THIS AFTERNOON THROUGH FRIDAY...

MAIN CONCERNS FOR THE REMAINDER OF THE AFTERNOON AND INTO THE
EVENING WILL BE THE EVOLUTION OF THE COLD FRONT DROPPING SOUTHEAST
THROUGH THE AREA...WHILE A LINE OF CONVECTIVE ACTIVITY PUSHES NORTH
THROUGH CNTRL IL AND IMPACTS THE SOUTHERN TIER COUNTIES OF THE CWA.

THE SHOWERS AND THUNDERSTORMS TO THE SOUTH ARE ASSOCIATED WITH A
MIDLEVEL SHORTWAVE INTERACTING WITH MOISTURE FROM THE REMNANTS OF TS
BILL AS IT GETS CAUGHT UP IN THE STRONGER WESTERLIES OVER THE NRN
CONUS.  THE UPPER LEVEL PATTERN REMAINS RELATIVELY ZONAL ACROSS THE
NRN CONUS WHILE THE SUB TROPICAL RIDGE REMAINS ANCHORED OVER THE
SERN CONUS AND WEAK RIDGING BUILDS OVER THE NWRN CONUS AND UPPER
TROUGHING DEVELOPS OVER THE SRN ROCKIES.  AS OF ARND 200PM CDT...THE
COLD FRONT EXTENDS FROM THE NORTHERN CHICAGO METRO AREA THROUGH SRN
LA SALLE COUNTY.  THERE HAS BEEN LITTLE OR NO ACTIVITY ALONG THE
FRONT OTHER THAN A WIND SHIFT TO WNWLY.  DRIER AIR IS ALREADY
FILTERING OVER NWRN IL BEHIND THE FRONT...WITH DEWPOINTS DROPPING
INTO THE UPPER 50S TO LOWER 60S.  CONVECTIVE ACTIVITY OVER THE SRN
PORTIONS OF THE CWA HAS BEEN MUCH MORE PROLIFIC THIS AFTERNOON...AND
ANTICIPATE THAT THE ACTIVITY SHOULD ONLY INCREASE IN COVERAGE THROUGH
THE LATE AFTERNOON AND EARLY EVENING...ESPECIALLY AS THE COLD FRONT
BEGINS TO INTERACT WITH THE MORE TROPICAL-LIKE AIR OVER THE SOUTHERN
PORTIONS OF THE CWA WHERE TEMPS ARE IN THE LOWER 80S AND DEWPOINTS
ARE IN THE LOWER 70S.  THE LATEST  SPC MESOANALYSIS INDICATES SFC
BASED CAPE OF ARND 2000 J/KG THE ONGOING CONVECTION SHOULD PERSIST
UNTIL THE COLD FRONT PUSHING SEWD FORCES THE WARMER/MOIST AIR OUT OF
THE AREA.  WITH PWATS OVER THE SRN PORTIONS OF THE CWA IN EXCESS OF
1.5 INCHES...LOCALLY HEAVY RAINFALL IS LIKELY WITH THESE
THUNDERSTORMS.  ALSO...THERE IS LITTLE DIRECTIONAL SHEAR THROUGH THE
DEPTH OF THE ATMOSPHERE...SO THERE IS A STRONG LIKELIHOOD FOR WEST TO
EAST ORIENTED LINES OF STORMS TO CONTINUE TO DEVELOP.  ECHO TRAINING
IS ALSO LIKELY GIVEN THE ORIENTATION OF THE CONVECTIVE LINES AND
WITH 1 HOUR FLASH FLOOD GUIDANCE VALUES FROM 1.25 TO 1.75 INCHES
OVER THE AREA...FLOODING AND FLASH FLOODING REMAINS A POSSIBILITY...
ESPECIALLY UNDER AREAS OF ECHO TRAINING.  THE LATEST MODEL GUIDANCE
SUGGESTS THAT THE COLD FRONT SHOULD ONLY SLOWLY PUSH THROUGH THE SRN
PORTIONS OF THE CWA AS SWLY FLOW AHEAD OF THE COLD FRONT SLOWS THE
PROGRESSION OF THE FRONT.  EXPECT THAT SHOWERS AND THUNDERSTORMS
COULD CONTINUE OVER THE SRN TIER COUNTIES INTO THE LATE EVENING
HOURS WITH ALL PCPN PUSHING SOUTH AND EAST OF THE CWA BY THE PRE-
DAWN HOURS.

FRIDAY SHOULD BE MUCH QUIETER AS A LARGE AREA OF POLAR HIGH PRESSURE
BUILDS OUT OF SOUTH CENTRAL CANADA AND SPREADS ACROSS THE UPPER
MISSISSIPPI VALLEY AND GREAT LAKES REGION OVERNIGHT.  WINDS WILL
VEER FROM NWLY TO NELY OVERNIGHT AS THE CENTER OF THE HIGH MOVES
OVER LAKE SUPERIOR.  A FETCH OF LAKE COOLED AIR INTO NERN IL/NWRN IN
SHOULD LEAD TO A PERIOD OF LOW STRATUS THROUGH THE LATE EVENING
HOURS...MAINLY NEAR THE LAKE.  OTHERWISE...DRIER AIR FILTERING IN
BEHIND THE EXITING COLD FRONT SHOULD BRING CLEARING SKIES...WITH THE
POSSIBLE EXCEPTION OF WIDESPREAD CIRRUS ASSOCIATED WITH THE UPPER
LEVEL JET STREAM OVER THE NRN CONUS.  TEMPERATURES FOR FRIDAY WILL
BE A BIT LOWER THAN THE PAST COUPLE DAYS...AND EVEN LOWER ALONG THE
LAKEFRONT.  WITH PERSISTENT NELY TO NLY WINDS THROUGH THE DAY
TOMORROW...TEMPERATURES ALONG THE LAKE SHOULD TOP OUT ONLY IN THE
LOWER TO MID 60S...WHILE INLAND LOCATIONS REACH INTO THE MID TO
UPPER 70S.

KREIN

&&

.LONG TERM...
311 PM CDT

FRIDAY NIGHT THROUGH THURSDAY...

MAIN FORECAST CONCERNS/CHALLENGES TO BEGIN THE PERIOD WILL BE
WITH PRECIP CHANCES MAINLY ACROSS THE FAR SOUTHEAST CWA FRIDAY
NIGHT...WITH SLOWLY NORTHWARD MOVING LOW CURRENTLY OVER THE
SOUTHERN PLAINS. ALTHOUGH GUIDANCE HAS BACKED OFF ON PRECIP
POTENTIAL DURING THIS PERIOD...SOME VARIABILITY REMAINS TO THE
EXACT PATH OF THIS SYSTEM. WITH THE MAJORITY OF ANY PRECIP LIKELY
REMAINING TO THE EAST AND SOUTHEAST OF THE CWA...DID REDUCE POPS
BUT LEFT SLIGHT CHANCE MENTION FOR SOME UNCERTAINTY. INSTABILITY
INITIALLY DOES NOT APPEAR TO BE THE GREATEST BUT WITH INCREASING
MOISTURE/INSTABILITY LATER IN THE NIGHT...SLIGHT CHANCE THUNDER
SEEMS NECESSARY.

THE POSSIBILITY FOR SHOWERS AND THUNDERSTORMS WILL REMAIN ACROSS
THE SOUTHEAST CWA SATURDAY AS THIS SYSTEM CONTINUES TO DEPART TO
THE EAST. DID LEAVE SLIGHT CHANCE WORDING ACROSS THE SOUTHEAST CWA
ON SATURDAY...BUT WITH ONCE AGAIN THE OVERALL TREND FOR THIS
PRECIP TO BE MORE TO THE EAST OF THE CWA. A LITTLE UNCERTAINTY
WITH REGARD TO THE EXTENT OF THE CLOUD COVER ON SATURDAY OWING TO
THE SYSTEM...BUT AT LEAST A PERIOD OF PARTLY CLOUDY/SUNNY SKIES
EXPECTED FOR A PORTION OF THE DAY. THIS WILL BE OF IMPORTANCE WITH
MAX TEMPS...WHILE GUIDANCE IS IN AGREEMENT WITH BRINGING THERMAL
AXIS ACROSS NORTHERN ILLINOIS DURING THIS TIME. THIS WILL LIKELY
SET THE STAGE FOR A VERY WARM DAY ACROSS THE CWA WITH MID TO UPPER
80S DEFINITELY POSSIBLE...AND AT THIS TIME...POCKETS OF LOW 90S
ARE A POSSIBILITY AS WELL. IF CLEARER SKIES WERE TO PREVAIL...THEN
90 DEGREE WEATHER WILL LIKELY BE MORE OBSERVED. NORTHWARD PUSH OF
MOISTURE WILL ALLOW UPPER 60S AND POSSIBLE LOW 70S DEWPOINTS TO
STREAM ACROSS THE CWA. AT THIS TIME...ONLY FORECASTING HEAT
INDICES IN THE LOW TO MID 90S. AM A LITTLE CONCERNED THAT HEAT
INDICES COULD BE HIGHER...POSSIBLY IN THE 100-105 RANGE.

FOCUS THEN SHIFTS FOR THUNDERSTORM POTENTIAL FOR THE ENTIRE CWA
SATURDAY INTO SATURDAY NIGHT...WITH SEVERE STORMS APPEARING
LIKELY. GUIDANCE IN FAIR AGREEMENT WITH INCREASING MOISTURE AND
STRONG INSTABILITY TO BE IN PLACE DURING THIS PERIOD. LIKELY
SCENARIO ON SATURDAY IS FOR THUNDERSTORMS TO DEVELOP WEST OF THE
CWA DURING THE DAY SATURDAY...AND THEN FOLLOW INSTABILITY AXIS
EAST/SOUTHEAST TO THE CWA LATER IN THE DAY. THE BULK OF THE
THUNDERSTORM ACTIVITY SHOULD BE SATURDAY EVENING AND HAVE THE
HIGHEST POPS DURING THIS TIME...BUT DID INCREASE POPS ACROSS
NORTHERN ILLINOIS DURING THE LATE AFTERNOON FOR THE POSSIBILITY OF
A POSSIBLE QUICKER STORM MOVEMENT. DAMAGING WINDS APPEAR TO BE THE
MAIN THREAT AT THIS TIME...BUT WITH HEAVY RAIN LIKELY AS WELL.

RODRIGUEZ

&&

.AVIATION...

//ORD AND MDW CONCERNS...UPDATED 20Z...

* GUSTY WEST WINDS SHIFTING TO NORTH/NORTHEAST NEAR 00Z WITH GUSTS
  OF 15 TO 20 KT POSSIBLE.

* PERIOD OF IFR/LIFR CIGS POSSIBLE FOR A FEW HOURS BEHIND WIND
  SHIFT THIS EVENING.

* NORTHEAST WINDS AROUND 10 KT ON FRIDAY.

RC

//DISCUSSION...UPDATED 18Z...

A COLD FRONT TRAILING FROM LOW PRESSURE NEAR SOUTHEAST WISCONSIN
IS MOVING THROUGH AREA...WITH DRIER AIR FILTERING IN BEHIND IT. A
SHRA POPPED UP IN MOIST AND UNSTABLE ATMOSPHERE AHEAD OF FRONT
SOUTH OF GYY AROUND 1730Z. DESPITE ONLY LIMITED DEVELOPMENT THUS
FAR...OPTED TO HOLD ONTO VCTS AT MDW THRU 19Z AND AT GYY THRU 20Z
BUT REMOVED MENTION FROM ORD AND DPA. THE CLUSTER OF THUNDERSTORMS
STRETCHING FROM CENTRAL IL TO CENTRAL INDIANA IS EXPECTED TO
REMAIN SOUTH OF THE TERMINALS OTHER THAN POSSIBLY GYY...BUT WILL
AFFECT THE SOUTHERN TRACON AREA.

ANY LINGERING PATCHY MVFR CIGS WILL LIFT BEHIND THE FRONT...WITH
GUSTY WEST-NORTHWEST WINDS. A SECONDARY LAKE ENHANCED COLD FRONT
WILL DROP SOUTH EARLY THIS EVENING...SHIFTING WINDS TO NORTH-
NORTHEAST ALONG WITH GUSTS BRIEFLY IN THE 15-20 KT RANGE. AN AREA
OF LOWER CIGS IN IFR TO LIFR RANGE WILL MOVE IN BEHIND THE WIND
SHIFT...LIKELY LAGGING BY AN HOUR OR SO AND IS EXPECTED TO MOVE
ACROSS ORD/MDW AND GYY...POSSIBLY LINGERING AT GYY A BIT LONGER
THAN INDICATED IN TAF. THE LOW CIGS MAY AFFECT DPA BUT CONFIDENCE
IS LOWER WITH WESTWARD EXTENT SO HAVE A SCT IFR MENTION FOR NOW.
VFR CONDITIONS ARE EXPECTED AREA WIDE BY LATE TONIGHT INTO EARLY
FRIDAY...AND EAST-NORTHEAST WINDS AROUND 10 KT.

RC

//ORD AND MDW CONFIDENCE...UPDATED 20Z...

* HIGH IN WIND TRENDS...MEDIUM-HIGH IN TIMING OF WIND SHIFT TO
  NORTH-NORTHEAST THIS EVENING AND ASSOCIATED SPEEDS/GUSTS.

* MEDIUM IN PERIOD OF IFR/POSSIBLY LIFR CIGS THIS EVENING BEHIND
  WIND SHIFT.

RC

//OUTLOOK FOR ORD/MDW FOR 00Z SATURDAY-12Z THURSDAY...UPDATED 12Z...

FRIDAY NIGHT...VFR. EAST WINDS.
SATURDAY...CHANCE OF TSRA DURING THE NIGHT. SOUTH WINDS.
SUNDAY...CHANCE OF TSRA. NORTH WINDS.
MONDAY...CHANCE OF TSRA. SOUTHWEST WINDS.
TUESDAY...SLIGHT CHANCE OF TSRA. EAST WINDS.
WEDNESDAY...CHANCE OF TSRA. EAST WINDS.

MTF

&&

.MARINE...
224 AM CDT

LOW PRESSURE WILL MOVE EASTWARD ACROSS THE MIDSECTION OF THE LAKE
THIS MORNING AND ONWARD TO LAKE ERIE BY EARLY THIS EVENING. THIS
AFTERNOON...A COLD FRONT IN THE WAKE OF THE LOW WILL PROGRESS DOWN
THE LAKE...SHIFTING WINDS QUICKLY TO NORTH-NORTHEAST AND
INCREASING THEM IN SPEED. THIS WIND SHIFT IS MOST FAVORED TO REACH
THE ILLINOIS NEARSHORE AREA BETWEEN 530 AND 700 PM AND THE INDIANA
SHORE IMMEDIATELY AFTER. A TWO-THREE HOUR PERIOD OF 20 KT GUSTS IS
LIKELY IN THESE TWO NEARSHORES WITH BRIEFLY UP TO 25 KT NOT OUT OF
THE QUESTION. WAVES LOOK TO PEAK NEAR DAYBREAK THURSDAY AND THEN
GRADUALLY EASE AFTER. ANY SMALL CRAFT ADVISORY CONDITIONS LOOK
TEMPORARY AT THIS TIME.

SOUTHERLY FLOW IS FORECAST OVER THE LAKE SATURDAY BEFORE ANOTHER
COLD FRONT MOVES DOWN THE LAKE LATE THAT NIGHT INTO EARLY SUNDAY.

MTF

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.
&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Jun 18, 10:29 AM CST, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1129 AM CDT THU JUN 18 2015

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
191630-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1129 AM CDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...SOME OF WHICH MAY PRODUCE:

   TORRENTIAL RAINFALL.
   FREQUENT CLOUD TO GROUND LIGHTNING.
   WIND GUSTS OVER 60 MPH.
   ISOLATED PENNY SIZED HAIL.

  AREAS AFFECTED AND TIMING:

  ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS MORNING ACROSS
  THE REGION. THUNDERSTORMS WILL BECOME MORE NUMEROUS BY THIS
  AFTERNOON...PARTICULARLY SOUTHEAST OF A LA SALLE ILLINOIS TO
  GARY INDIANA LINE. THE GREATEST POTENTIAL FOR FLOODING OR
  ISOLATED SEVERE WEATHER WILL BE IN THESE AREAS THIS AFTERNOON
  INTO EARLY EVENING. THUNDERSTORMS SHOULD MOVE SOUTH OF THE
  OUTLOOK AREA BY LATE EVENING.

  DISCUSSION:

  A COLD FRONT WILL MOVE SOUTHEAST ACROSS THE OUTLOOK AREA
  TODAY. WITH DAYTIME HEATING THE AIR MASS WILL DESTABILIZE BY
  MIDDAY...AND THUNDERSTORMS ALONG AND AHEAD OF THE FRONT WILL
  BECOME MORE NUMEROUS AND STRONGER. BY EARLY AFTERNOON THE COLD
  FRONT IS EXPECTED TO BE PUSHING SOUTHEAST FROM A LA SALLE TO
  GARY LINE. THUNDERSTORMS SOUTH OF THIS LINE WILL HAVE THE
  GREATEST POTENTIAL TO PRODUCE TORRENTIAL RAINFALL WHICH COULD
  LEAD TO LOCALIZED FLOODING...AS WELL AS ISOLATED DAMAGING WIND
  GUSTS ABOVE 60 MPH. THUNDERSTORMS WILL THEN GRADUALLY MOVE
  SOUTH OF THE OUTLOOK AREA THIS EVENING.

PORTIONS OF THE DES PLAINES...WEST BRANCH OF THE DUPAGE...LOWER
FOX...ILLINOIS...IROQUOIS AND KANKAKEE RIVERS WILL BE IN FLOOD.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS MAINLY SOUTH
OF A PONTIAC TO VALPARAISO LINE FRIDAY THROUGH SATURDAY.

THERE WILL BE PERIODIC THUNDERSTORM CHANCES ACROSS THE OUTLOOK
AREA SATURDAY NIGHT THROUGH WEDNESDAY. SOME OF THE STORMS
SATURDAY NIGHT COULD BE SEVERE AND COULD ALSO PRODUCE LOCALLY
HEAVY RAINFALL.

PORTIONS OF THE DES PLAINES...ILLINOIS...IROQUOIS AND KANKAKEE
RIVERS REMAIN IN FLOOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT...THOUGH
REPORTS OF ANY ISOLATED SEVERE WEATHER OR RAINFALL MEASUREMENTS
ARE MOST WELCOME.

&&

LMZ740>745-191630-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1129 AM CDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS.

WINDS MAY BRIEFLY BE HAZARDOUS TO SMALL CRAFT THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS SATURDAY NIGHT
THROUGH WEDNESDAY.

&&

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-191630-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TWO RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1129 AM CDT THU JUN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS TODAY...MAINLY ACROSS THE
SOUTHERN HALF OF THE LAKE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THERE ARE PERIODIC CHANCES OF THUNDERSTORMS SATURDAY THROUGH
WEDNESDAY.

&&

KREIN

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO

In the hours before

Special weather statement, Jun 18, 12:21 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
121 PM CDT THU JUN 18 2015

ILZ019-023-032-033-039-INZ010-011-019-181945-
KANKAKEE IL-LA SALLE IL-IROQUOIS IL-FORD IL-LIVINGSTON IL-JASPER IN-
BENTON IN-NEWTON IN-
121 PM CDT THU JUN 18 2015

...SPECIAL WEATHER STATEMENT FOR SOUTHWESTERN LA SALLE...FORD...
LIVINGSTON...SOUTHERN KANKAKEE...IROQUOIS...NEWTON...BENTON AND
SOUTHERN JASPER COUNTIES UNTIL 245 PM CDT/345 PM EDT/...

AT 118 PM CDT...DOPPLER RADAR WAS TRACKING A LINE OF THUNDERSTORMS
ALONG A LINE EXTENDING FROM NEAR HAVANA TO NEAR PAXTON TO NEAR
LEBANON...AND MOVING NORTHEAST AT 45 MPH. SCATTERED THUNDERSTORMS
WERE ALSO DEVELOPING NORTH OF THAT LINE AND MOVING NORTHEAST AT
ABOUT 45 MPH.

HALF INCH HAIL AND WINDS OF UP TO 40 TO 50 MPH WILL BE POSSIBLE WITH
THE STRONGEST STORMS. IN ADDITION...TORRENTIAL DOWNPOURS AND
OCCASIONAL TO FREQUENT LIGHTNING WILL LIKELY OCCUR.

LOCATIONS IMPACTED INCLUDE...
PONTIAC...             RENSSELAER...          WATSEKA...
PAXTON...              FAIRBURY...            GIBSON CITY...
FOWLER...              KENTLAND...            MOROCCO...
PIPER CITY...          STOCKLAND...           HANGING GROVE...
BEAVER CITY...         PERCY JUNCTION...      PERKINS...
CLAYTONVILLE...        ATKINSON...            FORESMAN...
WADENA...              FREELAND PARK...

INCLUDING THE FOLLOWING INTERSTATES...
 I-55 BETWEEN MILE MARKERS 188 AND 214.
 I-57 BETWEEN MILE MARKERS 258 AND 306.
 INDIANA I-65 BETWEEN MILE MARKERS 200 AND 223.

THIS INCLUDES... US 41 DRAGWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

OCCASIONAL TO FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THESE STORMS. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A
THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4062 8846 4062 8858 4076 8858 4075 8893
      4093 8893 4093 8905 4106 8905 4106 8693
      4091 8693 4091 8699 4084 8699 4084 8710
      4048 8710 4049 8793 4040 8793 4040 8846
TIME...MOT...LOC 1818Z 246DEG 40KT 4030 8995 4049 8820 4006 8652

RC
Local storm report, Jun 18, 1:49 PM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
249 PM CDT THU JUN 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HEAVY RAIN       1 ESE PONTIAC           40.87N 88.63W
06/18/2015  M0.92 INCH       LIVINGSTON         IL   COCORAHS

            RAIN FALL IN 20 MINUTES. TORRENTIAL DOWNPOUR.

&&

C

The radar

The Chicago radar (KLOT), 94 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Livingston

When
June 18, 2:18 PM CST to 6:00 PM CST
Where
Livingston County, 0.7 mi W of Pontiac to 0.68 mi W of Pontiac
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.870, -88.633

Two to three feet of water was flowing down Division street near Lowell Avenue.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2015Every state in 2015This day in weather historyWarnings in Illinois, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 588486.